February 7, 2019 at 4:57 am #108833
I have recently been diagnosed with what the Psychologist and my GP call a severe case of ADHD (Not sure how they gauge that, but sure let go along with it) at the age of 29 after years of expending all my energy to get daily tasks done. So after months of seeing the Psychologist and doing the tests they have prescribed Neucon 54mg (a Concerta generic) that I started taking on Monday 04-02-2019.
My question and the one I seem to struggle to find is, how long (in days) does it take to start working?
I can’t seem to find a answer to this and from the posts that I read most people just say: You will know when it’s working. But how long do I wait as I am REALLY looking forward to that sense of promised calm. PS I know I sound inpatient but for me relief is a time sensitive matter at this stage.
February 7, 2019 at 6:04 am #108835
I’ve just been diagnosed as well, but I’m taking Ritalin, not Concerta, but they’re still both stimulants, which means they SHOULD work immediately (my instant-release Ritalin has an effect within 30 minutes). Now, something I do know is that Concerta is designed to have a long period of effect, which suggests to me that it’s an extended release medication.
Much like with extended relief opiate painkillers, you probably won’t feel a ‘high’ of any kind, nor, necessarily, that there is anything different in your life. My medication is instant release (until the 21st, when they’ll switch me to extended), so I DO feel that ‘high’, for want of a better word (it’s more like I know when it’s working and I can tell when it’s running out).
Because yours is extended release, you might have to look for the effects by the absence of symptoms. Have you found a general reduction in your ADHD symptoms? Have you noticed that you’re not doing things you shouldn’t be doing, are focusing when you want to focus, aren’t stressing out over everything (even if you stress out over SOME things)?
Also, have you ever felt calm before? I struggled to identify the feeling when I first took my meds. It actually felt oddly blank, almost as if something was missing, until I realised that the thing that was missing was the pressure, that constant need to have things done, or to be doing something, or to notice everything. You MIGHT actually be experiencing calm and not realising it.
Also, depending on other elements in your life (if you have stressors from work, school, family, etc.) you may NOT feel calm on your meds. They’re not designed to be mood-enhancing or mood-altering drugs, they’re designed to allow you to focus and help you resist impulsivity. A side-effect of being able to focus is being able to calm down in the face of multiple stimuli, but it won’t help you grieve for a loved one, for example.
If, after you’ve been taking your meds for some time, you don’t notice any effects of any kind, then you should have a word with your specialist. If you find that the meds are treating your ADHD, but feel you may also have some other kind of mood disorder that is stopping you from feeling calm, maybe you need additional medications, in which case you should also have a word with your specialist, or perhaps a different type of medication would help you better. It’s important to remember that there are about 50 types of ADHD meds, and they very rarely get the perfect medicine for each person the first time. Just because Concerta may not work for you DOESN’T mean that Adderall, Ritalin, Wellbutrin, Strattera, Vyvanse, and a whole bunch of others WON’T work for you.
I hope this helps, and I wish you every success with your trials of medications 🙂
February 8, 2019 at 3:31 am #108923
Thank you for the detailed reply. I have been paying an extreme level of intermittent attention 😀 to my symptoms with the aim to identify any improvements or notice the absence of anything but no luck.
I understand the definition of the word “calm” but it’s effects elude me. I am still fidgeting, easily distracted, unable to focus, forgetful and so on. I was hoping at least I could get the focus under control for now (currently takes me on average 15 min to type an 2 sentience email)
So based on the above maybe I should ask the Dr. for something else. I assume it’s not recommended to do medication hopping on such a sort term. Anyone with some experience on this?
February 8, 2019 at 3:55 am #108924
Not a problem, Griffin.
Since you’ve only been on the meds for about 4 days, it definitely wouldn’t be a good idea to hop so quickly. While I COMPLETELY understand the desire to get the solution right IMMEDIATELY, it may be better to wait at least two weeks, first so you can say to your doctor that you really did give it “the ol’ college try”, but that you’re feeling no effects, second to see if any effects DO emerge as your body gets used to it, and 3rd to build up a better case for trying to get better, and not just trying to get a specific drug. If you’re seen as too eager for certain treatments, doctors can get a bit wary of giving them to you.
Do you know if your doctor is Titrating you? By which I mean to say, are they going to gradually increase your dose over time, to find the optimal therapeutic dose? That’s common practise, and you may find that a drug that is ineffective at lower doses is HIGHLY effective at a higher dose. My dose is actually due to increase tomorrow. The effects (for me) have already been dramatic. I can’t wait to see what I’m like on more of the stuff 😛
I’m actually a little surprised that your doctor suggested a long-acting stimulant as your first medication. In Norway (where I live and got diagnosed), they start you on low doses of instant release, so that you know INSTANTLY if there’s an effect from the medications. It makes it easier to identify what solutions work for you. Once they know the right medication and dose, they switch you to extended release. Do you have a pre-existing condition that might make instant-release medications too strenuous for your body? If not, maybe discuss this option with your doctor at the end of the two weeks.
Best of luck!
February 7, 2019 at 2:38 pm #108887
Concerta is a stimulant so it’s immediate. It may take a few days for your body and mind to get used to it though.
Here’s more on understanding ADHD medication:
ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism
You must be logged in to reply to this topic. Login